Post-Quiz: STEMI Pharmacotherapy Cardiology 213
This is the post quiz for the lesson on STEMI (ST-segment elevation myocardial infarction) pharmacotherapy. In this lesson, we will explore the pharmacological interventions used in the management of STEMI, a type of heart attack caused by a complete blockage of blood flow to the heart muscle.
To fully understand the treatment options for STEMI, it is important to first grasp the underlying pathophysiology. In most cases, STEMI is caused by the sudden rupture of an atherosclerotic plaque in one of the coronary arteries, leading to the formation of an occlusive blood clot. This results in a significant reduction or complete cessation of blood supply to a particular area of the heart, leading to heart muscle damage if not promptly treated.
The primary goal of pharmacotherapy in STEMI management is to restore blood flow to the affected heart muscle as soon as possible, thereby minimizing myocardial damage and improving patient outcomes. This is typically achieved through the administration of several classes of medications, including antiplatelet agents, anticoagulants, and reperfusion therapies.
Antiplatelet agents, such as aspirin and P2Y12 inhibitors (e.g., clopidogrel), play a critical role in preventing further clot formation and promoting blood flow restoration. They work by inhibiting platelet aggregation and reducing the risk of recurrent blockages in the coronary arteries.
Anticoagulants, such as heparin and low molecular weight heparin, are administered concomitantly with antiplatelet agents to prevent clot formation and extension. These medications target various points in the coagulation cascade, inhibiting the formation of fibrin, a key component of blood clots.
Reperfusion therapies, including fibrinolytic agents and primary percutaneous coronary intervention (PCI), aim to restore blood flow to the occluded coronary artery. Fibrinolytic agents, such as alteplase and tenecteplase, work by dissolving the clot and reestablishing blood flow. PCI, on the other hand, involves mechanically opening the blocked artery using a catheter-based procedure and is often considered the preferred reperfusion strategy when available.
It is important to note that the choice of pharmacotherapy in STEMI management depends on several factors, including the patient’s clinical presentation, time since symptom onset, and local resources. Individualized treatment plans should be developed in consultation with a healthcare professional and may involve a combination of medications and interventional procedures.
By understanding the principles of STEMI pharmacotherapy and the rationale behind each class of medications, healthcare professionals can better manage this acute cardiovascular emergency and improve patient outcomes.
0 of 10 Questions completed
You have already completed the quiz before. Hence you can not start it again.
Quiz is loading…
You must sign in or sign up to start the quiz.
You must first complete the following:
0 of 10 Questions answered correctly
Time has elapsed
You have reached 0 of 0 point(s), (0)
Earned Point(s): 0 of 0, (0)
0 Essay(s) Pending (Possible Point(s): 0)
L.T., a 68-year-old male, presents to the emergency department with a 4-hour history of chest pain. His ECG reveals ST-segment elevation in the inferior leads. Upon further history, you discover that he had an ischemic stroke 2 months ago. A CT scan of the head at that time did not show any hemorrhage.
Question: Given L.T.’s history of a recent ischemic stroke, is he a candidate for fibrinolytic therapy?CorrectIncorrect
J.M. is a 64-year-old woman who presents to the emergency department with a 3-hour history of chest pain radiating to her left arm. She has a history of type 2 diabetes, hypertension, and hyperlipidemia. She is currently on metformin, lisinopril, and atorvastatin. On examination, her blood pressure is 140/90 mmHg, heart rate is 88 bpm, and her ECG reveals ST-segment elevation in the anterior leads.
Question: Which of the following is the most likely underlying pathophysiology causing J.M.’s presentation?CorrectIncorrect
A.C. is a 58-year-old male who comes to the clinic for a routine check-up. He has a family history of heart disease, smokes half a pack of cigarettes daily for the past 30 years, and leads a sedentary lifestyle. He occasionally experiences chest discomfort after heavy meals, which he attributes to indigestion. His blood pressure is 155/95 mmHg, and his cholesterol panel reveals an LDL of 170 mg/dL.
Question: Which of the following is the most significant modifiable risk factor for developing acute coronary syndrome (ACS) in A.C.?CorrectIncorrect
V.L., a 59-year-old male with a BMI of 32, is diagnosed with non-ST-segment elevation myocardial infarction (NSTEMI). He is started on clopidogrel, an antiplatelet agent. On review of his medication list, you note that he is also taking omeprazole for gastroesophageal reflux disease (GERD) and atorvastatin for hyperlipidemia. His liver function tests are within normal limits.
Question: Given V.L.’s current medications, what major drug interaction should be considered regarding clopidogrel?CorrectIncorrect
K.L. is a 70-year-old woman who presents to the emergency department with sudden-onset chest pain that began while she was gardening. The pain is described as “crushing” in nature, located in the center of her chest, and is associated with shortness of breath and diaphoresis. She denies any nausea, vomiting, or dizziness. On examination, she appears anxious, her blood pressure is 110/70 mmHg, heart rate is 100 bpm, and she has rales in her lung bases.
Question: What are the typical signs and symptoms of myocardial ischemia/infarction in K.L.’s presentation?CorrectIncorrect
MJ is a 52-year-old female presenting to the emergency department (ED) with radiating chest pain that began 3 hours ago. A 12-lead ECG shows ST elevation and hyperacute T waves in V2-4, indicating acute coronary syndrome (ACS). She has a history of hypertension, no allergies, takes amlodipine 10 mg daily, and weighs 90 kg. Her vital signs are: heart rate 114 beats/min, blood pressure 110/58 mm Hg (MAP 75 mm Hg), respiratory rate 22 breaths/min, and oxygen saturation 98%. Laboratory findings include: BG 152 mg/dL, Na 148 mmol/L, K 3.9 mmol/L, serum creatinine 1.3 mg/dL, Cl 101 mmol/L, bicarbonate 21 mmol/L, pH 7.35, Mg 1.5 mg/dL, and high sensitivity troponin T 115.8 ng/L. She received aspirin 325 mg, clopidogrel 600 mg, and sublingual nitroglycerin 0.4 mg for chest pain relief. What is the most appropriate anticoagulation treatment strategy for this patient with ACS?CorrectIncorrect
S.R. is a 55-year-old male presenting with intermittent chest pain for the past two days. The pain is described as a pressure sensation, lasting for about 10 minutes each episode, and is relieved by rest. He has a history of hypertension controlled with lisinopril and has a family history of coronary artery disease. On examination, his vitals are stable. An ECG is obtained which does not show any ST-segment elevation but has T-wave inversions in the inferior leads. His initial troponin level is elevated.
Question: Based on the ECG findings and the troponin level, how would you classify S.R.’s acute coronary syndrome (ACS)?CorrectIncorrect
What is the most appropriate recommendation for anticoagulation in a patient with non-ST-elevation myocardial infarction (NSTEMI) who is not a candidate for catheterization?CorrectIncorrect
A 58-year-old female with a previous medical history of hyperlipidemia, type 2 diabetes mellitus, and myocardial infarction, presents to the emergency department reporting chest pain. She appears anxious with a respiratory rate of 26 breaths per minute, and her blood oxygen saturation reads 89% on room air. Her vital signs are a blood pressure of 110/80 mmHg and a pulse rate of 94 beats per minute. An ECG reveals ST-segment elevation. Due to the lack of facilities for coronary stenting, the managing physician has decided to administer tissue plasminogen activator (t-PA). Considering that the patient’s weight is 73 kg, what is the generally recommended total dose of alteplase for infusion in this case?CorrectIncorrect
D.F. is a 60-year-old woman who presents to the emergency department with chest pain that started 6 hours ago. Her ECG shows non-specific T-wave changes. She has a history of type 2 diabetes and hyperlipidemia. Initial cardiac biomarkers are ordered, her troponin level returns elevated, and her CK-MB is also above the reference range.
Question: What is the significance of an elevated troponin and CK-MB level in D.F.’s presentation?CorrectIncorrect